Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

June 24, 2018City of Radford, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 24, 2018, 4:21 PM EDT for City of Radford, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jun 24, 2018, 4:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County City of Radford, VA

The radar

The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

515 
WWUS81 KRNK 242021
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT SUN JUN 24 2018

VAZ013-014-242045-
Pulaski-Montgomery-
421 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PULASKI AND 
SOUTHERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

Until 445 PM EDT 

At 421 PM EDT, a strong thunderstorm was located over Radford, moving
east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christiansburg...
Radford...
Pilot...
Fairlawn...
and Walton.

LAT...LON 3711 8063 3717 8060 3717 8027 3705 8031
      3702 8035 3702 8036
TIME...MOT...LOC 2021Z 286DEG 27KT 3714 8056 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 24, 2:51 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 24, 2:51 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 PM EDT Sun Jun 24 2018

.SYNOPSIS...
A weak cold front will push south across our area tonight, and
stall to our south, keeping unsettled weather in our area
Monday. High pressure aloft will then build over the eastern
U.S. during the later half of the week resulting in hotter and
humid conditions along with the threat of diurnally driven
showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM EDT Sunday...

Early this afternoon an east-west oriented surface boundary was
noted across central WV into northern KY. In the upper levels, a
shortwave was spinning across northwest PA with a vort lobe
extending south of this feature into VA.

1000-1500 k/kg MLCAPES to the south of the boundary and 20-40kt
Effective bulk shear values suggest a few storms that form along
the boundary and south may produce locally damaging winds, but
with a deep west flow, coverage should remain limited.

With subsidence arriving this evening in the wake of this
shortwave trof, convection should diminish across most of the
region by 23Z (7 PM).

Tonight, our focus turns to the MCV currently spinning across
Missouri, which is expected to reach the southern Ohio Valley by
12Z Monday. In advance of this system, clouds will increase
across the west and patchy fog will be possible. Kept small POPS
in the far southwest as a strengthening low level jet
intersecting with a front across the southern portion of the
forecast area and increasing PWAT values may generate precip
just before 12Z. Kept lows on the warmer side of guidance.

Will be monitoring the potential for an MCS to south impacting
our NW NC counties Monday. Deeper moisture arrives in advance of
the approaching MCV,but instability off BUFKIT soundings at TNB
don't appear too impressive. However, with good upper level
divergence and a 850mb baroclinic zone nearby along with this
area in a favorable MCS generation area (northern edge of 500mb
ridge), increased POPs and QPF for this area on Monday.

Also, with widespread cloudiness generated by this system,
brought down high temps a few degrees, and if current signals
persist in later model runs these temps for Monday may need to
be lowered further. While the greatest chance for severe weather
Monday appears to be south of our forecast area where higher
instability is expected, if the cold front shifts slightly north
and higher CAPE values can be realized will need to monitor svr
potential in northern NC/far SW VA.

&&

.SHORT TERM /Monday Night through Wednesday Night/...
As of 140 PM EDT Sunday...

Monday night surface high pressure builds south into Virginia and
brings winds around to the east and southeast. Models have enough
upslope southeast wind and moisture below 850 mb that mountains and
foothills will have clouds much of the day Tuesday. Plan to have
more sun in the piedmont especially in the afternoon,similar to the
GFS forecast. Tuesday will be the coolest of the week due to the
clod cover and 850Mb temperatures in the +12 to +16 range.

By late Tuesday the high is offshore. Southwest low level winds off
the Gulf will bring up surface dew points and precipitable water on
Wednesday. An approaching short wave from the northern stream will
reach the central Appalachians late Wednesday. Will have relatively
higher probability of precipitation on Wednesday night, especially
in the mountains of southwest Virginia and southeast West Virginia
as this feature crosses the area.

Confidence for cloud cover and high temperatures on Tuesday is below
average. Otherwise, confidence for all elements is average.

&&

.LONG TERM /Thursday through Sunday/...
As of 140 PM EDT Sunday...

Surface low pressure crossing the Great Lakes on Thursday may
bring a weak low level boundary across the Mid Atlantic region,
and with the mean flow generally out of the southwest the
increase in low level convergence will trigger afternoon and
evening showers and thunderstorms.

Upper ridge will cover the eastern United States Friday and Saturday
with 500 MB heights around 594dm over the Ohio Valley and Mid
Atlantic region through Sunday. Models beginning to hint at an upper
low somewhere off the southeast coast during this time frame. Warm
air at mid levels, subsidence under the ridge and downslope winds
with limit thunderstorm development. Will keep probability of
precipitation low from Friday through Sunday. Temperatures will be
above normal.

Confidence for all elements is average on Thursday and above
average for Friday through Sunday.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 105 PM EDT Sunday...

Widely scattered to scattered showers and thunderstorms will dot
the region through 23Z (7 pm). While there is only a slight
chance to chance a TAF site will be impacted by these showers
and storms, KLWB, KBLF and KROA are the most likely to see
precipitation, as a result a tempo group for storms was included
for the rest of this afternoon.

Breezy conditions will also be found, with gusts 20-30 kts
possible across the higher elevations.

Patchy areas of fog and stratus are again forecast to develop,
with KLWB most likely to be impacted with IFR vsbys and also
included MVFR vsby fog at KBLF.

A complex of showers and storms is expected to move into the
region from the west Monday morning. Confidence is low
on the timing and coverage of this potential area of
precipitation, but the most likely areas to experience
showers and storms will be northwest NC and far southwest VA.
VCSH conditions were included at KBLF and KBCB for tomorrow.

.Extended Aviation Discussion...

A cold front finally pushes far enough south to allow
VFR conditions for Tuesday.Isolated to scattered MVFR showers
and thunderstorms are possible by Wednesday with more isolated
nature to convection Thursday when should be back to mainly VFR.

&&

.EQUIPMENT...
As of 238 PM EDT Sunday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...PH
SHORT TERM...AL
LONG TERM...RCS
AVIATION...JH/PH
EQUIPMENT...
Hazardous weather outlook, Jun 24, 3:56 PM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sun Jun 24 2018

NCZ005-006-VAZ033-034-043>045-058-059-251200-
Rockingham-Caswell-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Halifax-Charlotte-
356 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat Index values on Friday and Saturday afternoon will be from 100
to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-251200-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-
356 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms are possible on Monday. These storms may
produce damaging winds and very heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-032-035-046-047-WVZ042>044-507-508-251200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Amherst-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 2:01 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT SUN JUN 24 2018

VAZ019-020-WVZ507-241845-
Bath-Alleghany-Eastern Greenbrier-
201 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY...SOUTHERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...

Until 245 PM EDT

At 200 PM EDT, a strong thunderstorm was located near Neola, moving
east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Warm Springs...
Millboro...
Neola...
Hot Springs...
and Lake Moomaw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3806 7950 3805 7952 3803 7951 3793 7961
      3783 7968 3793 8020 3804 8018 3804 8016
      3806 8011 3806 7996 3809 7994
TIME...MOT...LOC 1800Z 277DEG 29KT 3802 8009

16
Special weather statement, Jun 24, 3:28 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT SUN JUN 24 2018

VAZ035-242000-
Amherst-
328 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...

Until 400 PM EDT

At 328 PM EDT, a strong thunderstorm was located near Alto, moving
southeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clifford...
Lowesville...
Alto...
and New Glasgow.

LAT...LON 3778 7911 3778 7908 3777 7907 3772 7907
      3770 7903 3770 7899 3768 7898 3768 7897
      3767 7897 3758 7892 3775 7926 3781 7922
      3779 7920 3781 7914
TIME...MOT...LOC 1928Z 297DEG 31KT 3777 7916

DS
Special weather statement, Jun 24, 3:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT SUN JUN 24 2018

VAZ014-017-022-242030-
Floyd-Montgomery-Roanoke-
357 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ROANOKE...NORTHEASTERN FLOYD AND SOUTHEASTERN MONTGOMERY COUNTIES...

Until 430 PM EDT

At 357 PM EDT, a strong thunderstorm was located over Christiansburg,
moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christiansburg...
Copper Hill...
Bent Mountain...
Shawsville...
and Terrys Fork.

LAT...LON 3711 8047 3718 8043 3717 8018 3716 8009
      3716 8007 3715 8010 3712 8013 3708 8011
      3706 8012 3703 8011 3702 8011 3701 8012
      3700 8012
TIME...MOT...LOC 1957Z 285DEG 32KT 3713 8038

DS
Special weather statement, Jun 24, 4:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT SUN JUN 24 2018

VAZ009-015-242030-
Grayson-Smyth-
403 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMYTH AND CENTRAL
GRAYSON COUNTIES...

Until 430 PM EDT

At 403 PM EDT, a strong thunderstorm was located near Thomas Bridge,
moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Troutdale...
and Bridle Creek.

LAT...LON 3684 8152 3680 8127 3676 8126 3676 8117
      3677 8116 3661 8125 3675 8156
TIME...MOT...LOC 2003Z 291DEG 29KT 3677 8151

DS
Special weather statement, Jun 24, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT SUN JUN 24 2018

VAZ046-047-242045-
Buckingham-Appomattox-
408 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL APPOMATTOX AND
SOUTHWESTERN BUCKINGHAM COUNTIES...

Until 445 PM EDT

At 408 PM EDT, a strong thunderstorm was located near New Glasgow,
moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bent Creek...
Wingina...
Tower Hill...
and Toga.

LAT...LON 3743 7867 3754 7887 3754 7882 3756 7882
      3757 7881 3759 7883 3760 7881 3763 7882
      3764 7880 3763 7874 3764 7871 3766 7872
      3762 7853
TIME...MOT...LOC 2008Z 297DEG 26KT 3763 7886

DS
Special weather statement, Jun 24, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT SUN JUN 24 2018

VAZ013-014-242045-
Pulaski-Montgomery-
421 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PULASKI AND
SOUTHERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

Until 445 PM EDT

At 421 PM EDT, a strong thunderstorm was located over Radford, moving
east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christiansburg...
Radford...
Pilot...
Fairlawn...
and Walton.

LAT...LON 3711 8063 3717 8060 3717 8027 3705 8031
      3702 8035 3702 8036
TIME...MOT...LOC 2021Z 286DEG 27KT 3714 8056

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:30 PM EDTSpecial Weather StatementRNKBath60 min
Jun 24, 2:01 PM EDTSpecial Weather StatementRNKBath44 min
Jun 24, 3:28 PM EDTSpecial Weather StatementRNKAmherst32 min
Jun 24, 3:57 PM EDTSpecial Weather StatementRNKMontgomery33 min
Jun 24, 4:03 PM EDTSpecial Weather StatementRNKGrayson27 min
Jun 24, 4:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
Jun 24, 4:15 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham60 min
Jun 24, 6:00 PM EDTSpecial Weather StatementRNKGrayson45 min
Jun 24, 6:13 AM EDTSpecial Weather StatementRNKWatauga62 min
Jun 24, 1:02 PM EDTSpecial Weather StatementRNKNicholas43 min
Jun 24, 4:59 PM EDTSpecial Weather StatementRNKMonroe, Summers46 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.